Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 64, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2022, 6:10 PM CDT for Shelby County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2022, 6:10 PM CDT (23:10 UTC)
- Expired
- May 21, 2022, 6:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:18 PM CDT | TSTM WND DMG | 3 Ene Chelsea, AL | POWER COMPANY REPORTS A FALLEN TREE ON POWER LINES ON THE NORTH SIDE OF HWY 280 ALONG OLD HWY 280. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1822 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006
WUUS54 KBMX 212310
SVRBMX
ALC117-212345-
/O.NEW.KBMX.SV.W.0064.220521T2310Z-220521T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
610 PM CDT Sat May 21 2022
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Shelby County in central Alabama...
* Until 645 PM CDT.
* At 610 PM CDT, a severe thunderstorm was located near Chelsea,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chelsea, Columbiana, Wilsonville, Vincent, Harpersville, Westover,
Vandiver, Highland Lakes, Mount Laurel, Fowler Lake, Sterrett and
Shoal Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3340 8638 3339 8638 3338 8636 3336 8634
3335 8634 3334 8637 3332 8637 3328 8642
3328 8643 3327 8643 3317 8655 3327 8673
3351 8657
TIME...MOT...LOC 2310Z 212DEG 14KT 3329 8660
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
86/Martin2 follow-up statements
866
WWUS54 KBMX 212330
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
630 PM CDT Sat May 21 2022
ALC117-212345-
/O.CON.KBMX.SV.W.0064.000000T0000Z-220521T2345Z/
Shelby AL-
630 PM CDT Sat May 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN SHELBY COUNTY...
At 629 PM CDT, a severe thunderstorm was located over Westover, or
near Chelsea, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chelsea, Wilsonville, Vincent, Harpersville, Westover, Vandiver,
Highland Lakes, Mount Laurel, Fowler Lake, Sterrett and Shoal Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3340 8638 3339 8638 3338 8636 3336 8634
3335 8634 3334 8637 3332 8637 3328 8642
3328 8643 3327 8643 3320 8652 3330 8671
3351 8657
TIME...MOT...LOC 2329Z 212DEG 14KT 3336 8655
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
86/Martin515
WWUS54 KBMX 212342
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
642 PM CDT Sat May 21 2022
ALC117-212351-
/O.EXP.KBMX.SV.W.0064.000000T0000Z-220521T2345Z/
Shelby AL-
642 PM CDT Sat May 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY COUNTY
WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3340 8638 3339 8638 3338 8636 3336 8634
3335 8634 3334 8637 3332 8637 3328 8642
3328 8643 3327 8643 3320 8652 3330 8671
3351 8657
TIME...MOT...LOC 2341Z 212DEG 14KT 3339 8653
$$
86/MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:57 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 21, 3:57 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 357 PM CDT Sat May 21 2022 .SHORT TERM... /Updated at 1245 PM CDT Sat May 21 2022/ Through Sunday. A challenging forecast looks to be in store through the short-term period as an unsettled pattern begins to take shape across the Southeast. A very moist and unstable air mass has taken over much of the region thanks to southerly flow across much of the atmospheric profile. As expected, showers and storms have developed to our south and are increasing in coverage as they move northward. Modified 12z KBMX sounding analysis this morning indicates the possibility of isolated severe storm development, especially across our southwest and southern counties. SBCAPE values of 4000-4500 will be common with enough cold air aloft and DCAPE values around 1500. Although PWATs are fairly low in terms of a true "wet microburst" setup, gusty winds and hail will be possible with any of these storms as we go through the afternoon and early evening. Likely PoPs remain in the forecast across the far south and southwest. As we go into the evening and overnight periods, westerly 500mb flow will develop as upper level shortwave activity is progged to move into Mississippi. There are still some indications that a complex of storms will develop and move eastward into northwestern portions of Central Alabama before midnight. We'll monitor convective trends closely to see if in fact that occurs and if activity is able to hold together. Muggy conditions return again tonight with low clouds developing after midnight once again. There is agreement among high-res guidance members that we'll see a relative lull in the convective activity through at least early Sunday morning, but showers and storms are expected to blossom by late morning and into the early afternoon. A surface front will slowly push southward with the potential for widespread to numerous storms to develop out ahead of the front. The challenge in terms of PoP forecasting on Sunday is that these storms will be mostly mesoscale boundary triggered. In other words, although we'll see widespread coverage of storms, we may still have a few spots that get left out in terms of measurable rainfall. For the folks that do see rainfall, it will be very welcomed, as much of Central Alabama has been on the dry side over the past couple of weeks. Severe storm chances will be limited as daytime heating will be tempered due to widespread clouds throughout much of the day. Low to mid 80s can be expected for highs in a majority of locations by Sunday afternoon. 56/GDG .LONG TERM... /Updated at 0340 PM CDT Sat May 21 2022/ Long term forecast trends remain wet, through at least the work week, with plenty of moisture and instability interacting with synoptic scale features. Have made some adjustments to pops based on timing of these features, but expect further refinement in future forecasts. Added cloud cover and rain chances will keep daytime highs in the 80s, closer to normal values for late May. 14 Previous long-term discussion: /Updated at 0400 AM CDT Sat May 21 2022/ Monday through Friday. An overall wetter, stormier period is forecast across Central Alabama throughout much of the long-term period. This will continue as we start off next week with southwesterly flow aloft overspreading much of the eastern CONUS. A subtropical ridge will remain to our east through this time, allowing for presence of southerly 925-850 mb flow Monday through Thursday. This suggests an enhanced reservoir of tropical theta-e content to spread north from the Gulf, leading to an overall moist/unstable boundary layer at times. Showers and thunderstorms will be a day-to-day likelihood as a result. In addition to the available moisture and instability through much of the period, various synoptic factors will be in play. This will begin on Monday as guidance suggests a mid-level perturbation lingering across the northern Gulf Coast, possibly as the remnants of an MCS. This feature, as progged, will center near Alabama Monday morning. I've favored increased PoPs across the eastern zones as a result of increased lift. Showers and thunderstorms should decrease west to east later that day, both with loss of diurnal heating and being on the subsident side of the shortwave. As this perturbation weakens and moves east, the residual/diffuse surface front should surge north by Tuesday morning as a more potent shortwave ejects to our west. This disturbance will be embedded in a more longwave, amplifying trough positioning across the Intermountain West and Plains. Warm, moist advection will combine with diurnal heating to foster additional showers and thunderstorms on Tuesday. Best chances will remain across our western zones in closer proximity to forcing/dynamics aloft. This shortwave will generally advance from the ArkLaTex to the Upper Great Lakes. Some guidance suggest a residual MCS entering Central Alabama from the west Tuesday night. Additional shortwave trough ejections are progged after this disturbance exits to our north Tuesday night. There could be as many as 2-3 more, some of these convectively enhanced as they push into the mid Mississippi Valley. With each shortwave ejection, the parent trough will gradually move east. Its presence in the region will become more substantial by Wednesday afternoon. By then, kinematics will increase to support more robust, organized thunderstorm activity. This includes the potential for a 20-30 kt low-level jet, as well as 30-40 kts of 500 mb flow. This will promote eff. bulk shear to increase to 30-40 kts amidst a warm sector containing 1,500- 2,500 J/kg MLCAPE. Strong to severe thunderstorms are possible. The best timeframe for this to occur would be Wed afternoon into Wednesday night, but some severe weather threats could persist into Thursday morning depending upon how quickly forcing/dynamics aloft linger in the region. It's still uncertain how the surface low will position during this period, as well as how various mesoscale factors evolve. However, there's enough confidence to introduce this threat into the HWO. More details will emerge in the coming days. Drier, more stable weather should return by Friday as this parent trough departs to the east, allowing for drier air to infiltrate behind the associated cold front. 40/Sizemore && .AVIATION... 18Z TAF Discussion. VFR conditions are expected to prevail through the short-term period with best SHRA/TSRA at TOI and MGM through this afternoon. Best timing of TSRA or VCTS should be between 20z and 00z this afternoon through the early evening, with potential for lingering SHRA. High confidence exists for MVFR to IFR stratus to develop once again between 06z and 12z for all terminals. SHRA and TSRA is expected to develop once again on Sunday and become more widespread. At this time we've limited all terminals to PROB30 through the morning hours on Sunday and will need to add more widespread coverage in subsequent TAF issuances. 56/GDG && .FIRE WEATHER... Rain chances will increase over the next several days with a potential for wetting rainfall through the forecast period, and likely though the week. Low ceilings will be possible each morning as very moist conditions continue near the surface. 20ft winds remain from the southwest to south for the next several days, increasing to 5-8mph by Tuesday afternoon. Given the increases in moisture, minimum RH values remain above 50 percent for much of the week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 83 64 79 63 / 10 90 80 70 30 Anniston 69 82 66 79 65 / 10 80 80 70 40 Birmingham 71 83 66 81 66 / 20 90 80 70 30 Tuscaloosa 70 83 66 81 66 / 30 90 80 60 30 Calera 71 82 67 81 67 / 30 90 80 70 40 Auburn 69 82 67 79 65 / 20 80 60 80 40 Montgomery 71 85 68 83 67 / 20 80 70 80 40 Troy 69 85 67 82 67 / 20 80 60 80 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 21, 4:06 AM CDT, 14 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 406 AM CDT Sat May 21 2022 ALZ011>015-017>050-221215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 406 AM CDT Sat May 21 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible across portions of Central Alabama this afternoon through 9 PM. Primary threats include damaging wind gusts and quarter size hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are possible across Central Alabama Wednesday afternoon into early Thursday morning. Primary threats include damaging wind gusts and large hail. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon, as well as on Wednesday.
In the hours before
Special weather statement, May 21, 4:08 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT Sat May 21 2022
ALZ030-031-212145-
Greene AL-Sumter AL-
408 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of west central Greene
and northwestern Sumter Counties through 445 PM CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, or 11 miles north of Livingston, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boligee, Gainesville, Epes, New West Greene, Allison, West Greene,
New Mount Hebron and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3264 8817 3278 8832 3297 8813 3280 8792
TIME...MOT...LOC 2108Z 224DEG 26KT 3276 8819
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86/MartinSpecial weather statement, May 21, 4:54 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
454 PM CDT Sat May 21 2022
ALZ040-212230-
Dallas AL-
454 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of south central Dallas
County through 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 14 miles southwest of Selmont-West Selmont,
moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orrville, Dallas Lake, Belknap, Dannelly Reservoir, Tilden, Whites
Bluff, Carlowville, Crumptonia and Hazen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3206 8718 3207 8719 3208 8719 3210 8723
3212 8724 3212 8726 3214 8725 3215 8728
3217 8729 3216 8730 3220 8732 3237 8724
3226 8697 3205 8701 3205 8718
TIME...MOT...LOC 2154Z 204DEG 8KT 3223 8719
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86/MartinSpecial weather statement, May 21, 5:47 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
547 PM CDT Sat May 21 2022
ALZ045-212315-
Macon AL-
547 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of central Macon County
through 615 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm over
Liverpool, or near Tuskegee, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tuskegee, Franklin, Davisville, Liverpool, Lake Tuskegee and Moton
Field Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3231 8565 3232 8585 3245 8584 3247 8561
TIME...MOT...LOC 2247Z 181DEG 7KT 3238 8576
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
86/MartinLocal storm report, May 21, 5:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 3 S GAINESVILLE 32.78N 88.17W
05/21/2022 SUMTER AL FIRE DEPT/RESCUE
2 TREES DOWN ON ALABAMA HWY 39 NEAR WILLIAMS
RD.
&&Special weather statement, May 21, 5:58 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
558 PM CDT Sat May 21 2022
ALZ025-212330-
Shelby AL-
558 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern Shelby
County through 630 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Columbiana, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chelsea, Columbiana, Wilsonville, Harpersville, Westover, Mount
Laurel, Bounds Lake, Gaston Steam Plant and Beeswax Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3331 8638 3327 8642 3328 8643 3326 8643
3313 8656 3323 8674 3342 8662
TIME...MOT...LOC 2258Z 212DEG 14KT 3324 8662
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
86/MartinSpecial weather statement, May 21, 6:00 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
600 PM CDT Sat May 21 2022
ALZ037-045-047-212330-
Lee AL-Tallapoosa AL-Macon AL-
600 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of west central Lee,
north central Macon and south central Tallapoosa Counties through 630
PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuskegee, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tuskegee, Tallassee, Notasulga, Franklin, Liberty City, Lake
Tuskegee, Tallapoosa City, Loachapoka, Reeltown, Uphapee Creek, Moton
Field Municipal Airport and Yates Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3238 8564 3239 8584 3248 8585 3250 8587
3264 8589 3264 8559
TIME...MOT...LOC 2300Z 178DEG 14KT 3246 8576
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
86/MartinThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:55 PM CDT | Special Weather Statement | BMX | Marengo | 35 min |
| May 21, 4:06 PM CDT | Special Weather Statement | BMX | Lowndes | 24 min |
| May 21, 4:08 PM CDT | Special Weather Statement | BMX | Greene | 37 min |
| May 21, 4:54 PM CDT | Special Weather Statement | BMX | Dallas | 36 min |
| May 21, 5:47 PM CDT | Special Weather Statement | BMX | Macon | 28 min |
| May 21, 5:58 PM CDT | Special Weather Statement | BMX | Shelby | 32 min |
| May 21, 6:00 PM CDT | Special Weather Statement | BMX | Macon | 30 min |
| May 21, 6:28 PM CDT | Special Weather Statement | BMX | Tallapoosa | 32 min |
| May 21, 6:41 PM CDT | Special Weather Statement | BMX | Talladega | 34 min |
| May 21, 6:51 PM CDT | Special Weather Statement | BMX | Jefferson | 24 min |
| May 21, 6:54 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.